Alert archive / South Carolina / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Wilmington, NC
NWS Wilmington, NC issued this dense fog advisory at Dec 18, 2021, 3:21 AM EST for 6 counties in North Carolina; 8 counties in South Carolina. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2021, 3:21 AM EST (08:21 UTC)
- Expired
- Dec 18, 2021, 9:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WWUS72 KILM 180821 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 321 AM EST Sat Dec 18 2021 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 181400- /O.NEW.KILM.FG.Y.0013.211218T0821Z-211218T1400Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 321 AM EST Sat Dec 18 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northeast South Carolina and southeast North Carolina. * WHEN...Until 9 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this dense fog advisory went out at Dec 18, 1:06 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 18, 1:06 AM EST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 106 AM EST Sat Dec 18 2021 .SYNOPSIS... Unseasonably warm weather will prevail ahead of an approaching cold front tonight thru Sat night. Chance of rain will increase late Sat night into Sun as a cold front crosses the area. Drier and much cooler weather will follow early next week. A coastal low will bring cold rain into the Carolinas Tue thru Wed followed by drier and more seasonable weather into the latter half of next week. && .UPDATE... Main concern will be the manipulation of the fog across the FA and the marine waters. Pockets of clear skies have resulted in fog development, with isolated dense, early on this evening. But then an occasional strato cu deck moves overhead and curtails the dense development. Winds generally calm overnight. With sfc dewpoints in the low 60s over the shelf waters and local SSTs in the 50s to around 60, dense sea fog remains possible, especially across the waters from Cape Fear south. The weak mid-level s/w trof should stay west thru northwest of the ILM CWA overnight into Sat and as a result have continued previous fcst with no POPs overnight. Very minor tweaking to both overnight temps/dewpoints. Marine winds overnight into sat look aok. ESE-SE swell at 9 to 10 second periods to remain strong overnight into Sat as wind waves remain rather negligible until later Sat. SPS and MWS will be issued for the overnight into Sat for pockets of dense fog. They may need to be upgraded to advisories if the dense fog becomes more consistent. && .NEAR TERM /THROUGH SUNDAY/... Latest sfc analysis shows high pressure offshore with a frontal boundary well off to the NW. Pattern remains somewhat stagnant tonight into Saturday as it was today, with S/SW flow over the area due to the high offshore allowing for well above normal temps. Some guidance is hinting at showers developing over SC this aftn/evening, however no rain has transpired thus far just off to the south where rain was progged by said models, so maintained a dry forecast in our neck of the woods. Areas of fog, dense at times, again expected tonight. Record highs will be approached Saturday: ILM 79 in 1984, CRE 75 in 1956, FLO 79 in 2016, LBT 78 in 1924. Current forecast calls for temps a degree or two below these records, and a lot will depend on if clouds can break in some areas. Next chance of rain arrives Saturday night with the approaching front. Main forecast change was to slow down PoPs a bit as guidance in general has slowed down the timing of the fropa Sun. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Mid to upper trough extending down into the Carolinas from the north will push a cold front through the area on Sunday. Should see increased coverage of showers Sun morning, with some embedded heavier rain, all tapering off as cold front clears the area through Sun aftn. Pcp water values reach up to 1.68 inches in warm S-SW flow ahead of front, but drop off to below a quarter of an inch by Mon morning. As winds swing around to the north behind the front, cooler and drier air will move in. The daytime highs will be reached in the warm air mass ahead of front early on Sunday with temps dropping behind the front through the aftn in gusty northerly winds. Most places will be near 60 for highs and end up closer to 50 to 55 by nightfall. The mid to upper trough swings offshore on Mon but a fairly zonal flow will follow with a southern stream system following close behind. Temperatures will be back down to normal with 50s most places for highs and clearing skies. Overnight lows Mon night will be in the 30s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Southern stream system should skirt across the Gulf Coast states with sfc low lifting NE from somewhere in the vicinity of NE GOM/Florida panhandle Tues morning. Clouds and cold rain will spread northward into the Carolinas through early Tues in increasing isentropic lift. Should see decent coverage of rain on Tues over the Southeast, but still remains to be seen as to exactly how far north and west the rain shield will extend and which portion of our local area will be most affected, all depending on exact track and timing of this low. The low should track just off the Southeast coast, but models still differ on location. The low will track off to the northeast on Wed leaving drier weather for Thurs into Fri. Very shallow colder air will remain in place with temps fighting to get into the 50s in many spots inland with clouds and rain on Tues. By Wed, increasing sunshine will bring temps to around normal with mid 50s to near 60 for highs most places. By Fri, high pressure to the north will shift offshore with onshore easterly winds coming around to the south as another area of low pressure looks like it will skirt by to the east. Overall, slightly warmer temps into the low 60s for Fri. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Wide range of conditions currently across the area with sites ranging from LIFR inland to VFR along portions of the coast. Expect to see IFR and lower conditions expand across the area overnight, although it may end up being a mix of fog and low cloud instead of just fog. Forecast soundings do show a slight increase in winds near the top of the boundary layer late tonight. Should this occur, IFR fog may transition to IFR ceilings. Sub MVFR conditions will linger into mid-morning before improving with potential for sea fog along portions of the coast today. Isolated to scattered showers may develop well inland today and last on and off into the evening hours, but these would tend to remain west of the I-95 corridor. Extended Outlook...Rain ahead of a cold front early Sun may bring MVFR cigs/vsby. VFR Mon into Tue due to high pressure. Flight restrictions possible late Tue into Wed from a coastal low. && .MARINE... Through Saturday Night: S/SW flow continues through Saturday night with sfc high pressure offshore and a cold front approaching from the NW. 5-10 kt winds tonight into Saturday increase to 10-20 kt by Saturday evening as the pressure gradient increases ahead of the front. Seas 2-4 ft, mainly consisting of a 9-10 second ESE swell component. Other item of note is the potential for sea fog nearshore late tonight into Saturday. Sunday through Wednesday...Gusty SW winds ahead of a cold front on Sunday will veer Sun aftn before turning northerly as front moves farther offshore into Sun evening. This will push seas up to 3 to 5 ft Sun aftn, but the cold northerly surge Sunday night will push seas into Small Craft Advisory conditions Sun night. Seas diminish through Mon as stiff NE winds veer around becoming easterly and diminishing briefly to 3 to 4 ft before next system pushes winds and seas up late Tues into Wed in increasing onshore push. SCA conditions are likely through midweek. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...DCH NEAR TERM...MAS SHORT TERM...RGZ LONG TERM...RGZ AVIATION...III MARINE...MAS/RGZ
Hazardous weather outlook, Dec 17, 11:43 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1143 PM EST Fri Dec 17 2021 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 190445- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 1143 PM EST Fri Dec 17 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Areas of dense fog possible overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of dense fog possible through mid-morning Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-190445- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1143 PM EST Fri Dec 17 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Areas of dense fog possible overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of dense fog possible through midday Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190445- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1143 PM EST Fri Dec 17 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Areas of dense sea fog possible across the nearshore waters overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of dense sea fog possible across the nearshore waters through midday Saturday. Small Craft Advisory conditions expected late Sunday into Monday. These conditions may persist into the mid-week period depending on the development of a coastal low off the Carolina Coasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
In the hours before
Special weather statement, Dec 17, 10:40 PM EST, 4 hours 41 minutes before
Special Weather Statement National Weather Service Wilmington NC 1040 PM EST Fri Dec 17 2021 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 181500- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Wilmington, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 1040 PM EST Fri Dec 17 2021 ...AREAS OF FOG WITH POCKETS OF DENSE FOG LIKELY OVERNIGHT INTO SATURDAY MORNING... Areas of fog with visibility dropping to 1 to 3 miles at times will be common place across Southeast NC and Northeast SC late this evening through Saturday morning. Locally dense fog will further reduce visibility to less than 1/2 mile at times. When encountering any fog, drivers should slow down and use their low beam headlights. In addition, allow extra braking distance between you and the vehicle ahead. NCZ106-108-110-SCZ054-056-181500- Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- Including the cities of Surf City, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, Southport, Sunset Beach, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Georgetown, and Murrells Inlet 1040 PM EST Fri Dec 17 2021 ...AREAS OF FOG WITH LOCALLY DENSE SEA FOG POSSIBLE OVERNIGHT THROUGH LATE SATURDAY MORNING... Areas of fog with visibility dropping to 1 to 3 miles at times will be common place across Southeast NC and Northeast SC late this evening through midday Saturday. Locally dense sea fog may drift onshore at times and will further reduce visibility to less than 1/2 mile at times. When encountering any fog, drivers should slow down and use their low beam headlights. In addition, allow extra braking distance between you and the vehicle ahead. dough
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:02 AM EST | Small Craft Advisory | ILM | 64 hr | |
| Dec 18, 3:21 AM EST | Marine Dense Fog Advisory | ILM | 9 hr |
Nearby
Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in North Carolina, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.